Monday, December 04, 2006

Medical Care

I'm frustrated by all of it!

First, a kvetch about insurance. I was sent a lovely brochure from my company with options for my health insurance. My current coverage was in there, so I knew I would be opting for that. But when I signed in to enroll in my benefits for next year, I found that my current coverage is considered an "HMO" even though it's actually a POS plan. Because it is considered an "HMO" and we already have a regional HMO in Kaiser, I cannot choose my existing plan. I had to choose the PPO plan which has higher deductibles and co-pays. I'm pissed because Kaiser is not equivalent in many ways to the plan I currently have, and I would be forced to change all my providers if I switched to them. ACK!

Second, I think that I mentioned that I went to see a cardiologist. Well, the cardiologist neglected to tell me when I went for my stress ECHO not to take my Atenolol beforehand. I had to work really hard to get my heart rate up, which in the process shot my blood pressure through the roof.

I called to make an appointment for follow-up on the test and the blood tests that I had done and I was told that the doctor would call to tell me the results by phone. I waited a couple of days, and he didn't call, so I called again and insisted on booking an appointment. I was put on the waiting list for January/February.

When I got home, the doctor had left a message on my machine saying that my ECHO looked fine, except for the high blood pressure reading and that my blood tests were negative (okay, negative for what, I thought one of the biggest things we were looking for results on was cholesterol). Then this weekend, I get a prescription in the mail from his office with a sticky note attached saying that the doctor wanted me to start on this new blood pressure medication. It's a medication with a pretty consistent side-effect of drowsiness, so I'm not excited by the idea, anyway, but that it's been prescribed in this manner makes me feel more than a little uncomfortable.

I'm off to call the office to have them send me the lab results, so that I can find out what a "negative" cholesterol result is, and then to call my primary care doctor to ask for a consult with her before I start to take this new medication.

Sheesh!

11 comments:

Aravis said...

You explained about the Atenol, right? And that therefore the stress /blood pressure reading might not be accurate. Oh, and that they might have mentioned that you shouldn't take it before the test? "Sheesh" is right. Glad you're checking with your primary care physician first. Good luck- with everything!

qqqqqqqqq said...

I wish you the best of health and hope that you solve your frustrating medical problems.

But with all the, HMO,POS, PPO, ECHO and ACK! I haven't got a clue whats going on.

Here in Canada, in the province of Ontario we have a goverment paid for medical plan. It's Called (Ontario Hospital Insurance Plan) OHIP>

Literary Hoax said...

That all sounds very complicated. Enough to raise your blood pressure on its own, I bet. Hope you can get some sense out of your doctor.

Agree with you that permanent drowsiness doesn't sound like an ideal state to be in, but see what your doc says. Maybe you won't need it after all once you explain about the drug/cardio test confusion. Lots of luck with it all, hope you can sort it out.

Anonymous said...

I tell you, those d@#$! doctors:-) Seriously, though, I feel your pain about the whole insurance issue. I have had several patients who have been "forced" to stop seeing me, because of insurance coverage changes, an event that is sad both for them and for me. The drowsy side effect will likely lessen over time, as you acclimate to the new med. Absolutely follow up to clarify things with your regular MD, though, as she will help to make sense of all that specialist gobbley gook...

Keep takin' good care of yourself!

MD in MN

P.S. K & L and I would love to see you when you're in town over the holidays...

spinsterwitch said...

MD in MN...I just sent out your Xmas card and I'm looking forward to seeing you guys, too.

Flash said...

Sheesh indeed!
At least it's not Dr. Phil you're dealing with.
And I could promote Marriage with this natty tag line; Don't Do It!
And the trip with the sea lions sounded cool!
And it's nice to be back round your way!
x

Anonymous said...

Spins, I'm sorry to hear about the health issues, it is very frustrating, I know. IMHO, if you can put off your health care election until you know what your tests and issues might be for next year, maybe a more expensive, and smaller deductable plan might be in order. Good luck, and I'm thinking about you.

Fred said...

I used to run health care plans. A horrible job, really.

Hopefully, you'll find the right doctor. It can be frustrating, but once you do, I'm sure you'll feel better.

Hippy Chick said...

ugh ugh ugh! that's ridiculous, all of it!

Aprill said...

I'm sorry you're having such problems with your doctor, prescriptions, and insurance. I'm a medical student from Texas and I'm learning a little more from your expereince on how to talk to patients about everything, from medications to tests to actually explaining what's going on.

I hope things work out for you.

P'tit-Loup said...

First I want to say: Mystic, rub it in will you?! Yes the state of medical care in the US is a big ugly joke. I now work three jobs, but since I am not full time in any of them, I have to pay the full premium and all the deductible and other fees. Never stops does it? As far as the blood pressure med, is your blood pressure high on a daily basis or just that one time? And several meds have drowsiness as a side effect, but you may not experience that side effect yourself. I know I take Zyrtec, which most folks say sends them napping, but I take it in the morning and have no problem staying awake. However, I would not take a med unless I know for sure it is addressing some symptoms I actually have enough of to be a concern.

Sorry about all of this health frustration.